Alert archive / Georgia / Tornado Warnings in 1998
Tornado Warning 20, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at May 8, 1998, 4:04 PM EDT for Camden County, Georgia. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 8, 1998, 4:04 PM EDT (20:04 UTC)
- Expired
- May 8, 1998, 5:10 PM EDT
- In force
- 66 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Camden County, GA
The radar
The Jacksonville radar (KJAX), 49 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 1:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 8.1 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 608 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 185 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 6.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 082003 RRA TORJAX GAC039-082110- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 404 PM EDT FRI MAY 8 1998 * TORNADO WARNING FOR... CAMDEN COUNTY IN SOUTHEASTERN GEORGIA * UNTIL 510 PM EDT * AT 403 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 5 MILES NORTHWEST OF WOODBINE MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... WOODBINE BY 410 PM EDT COLESBURG BY 415 PM EDT HARRIETTS BLUFF BY 430 PM EDT ELLOTTS BLUFF BY 430 PM EDT ST MARYS BY 440 PM EDT GO TO A SMALL INTERIOR ROOM... ON THE LOWEST FLOOR. STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE LATESTZ UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. KUYPER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 8, 2:22 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, May 8, 2:22 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 222 PM EDT FRI MAY 8 1998 CURRENT WORKING TORNADO ACTIVITY OVER NORTHERN PORTION OF CWA. ATM VERY UNSTABLE... WITH MAIN FOCUS ALONG LINE THAT CUTS THROUGH NORTHERN PORTION OF CWA. RECIEVED A REPORT OF A TORNADO IN COFFEE COUNTY. XPC ACTIVITY TO CONTINUE INTO EARLY EVENING. JOHNSON
In the hours before
Special weather statement, May 8, 2:54 PM EDT, 1 hour 10 minutes before
AMZ435-450-452-470-472-FLZ020>025-030>033-GAZ132>136-149>154-162> 166-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 254 PM EDT FRI MAY 8 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA... A LINE SEVERE THUNDERSTORMS EXTENDING ALONG A DOUGLAS... ALMA... TO JUST SOUTH OF JESUP LINE WILL CONTINUE TO MOVE EAST SOUTHEAST ACROSS SOUTHEAST GEORGIA AT AROUND 30 MPH. THE ATMOSPHERE CONTINUE TO BE VERY UNSTABLE SOUTH OF THE LINE AND THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES WILL CONTINUE INTO THE EVENING HOURS. TORNADOS CAN AND DO FORM WITH LITTLE WARNING. SKYWARN STORM SPOTTERS SHOULD ACTIVATE CROSS SOUTHEAST GEORGIA. PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE THROUGH YOUR LOCAL COUNTY EMERGENCY MANAGEMENT AGENCY. JOHNSON
Special weather statement, May 8, 2:54 PM EDT, 1 hour 10 minutes before
AMZ435-450-452-470-472-FLZ020>025-030>033-GAZ132>136-149>154-162> 166-082300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 254 PM EDT FRI MAY 8 1998 ...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM FOR SOUTHEAST GEORGIA AND EXTREME NORTHEAST FLORIDA... A LINE SEVERE THUNDERSTORMS EXTENDING ALONG A DOUGLAS... ALMA... TO JUST SOUTH OF JESUP LINE WILL CONTINUE TO MOVE EAST SOUTHEAST ACROSS SOUTHEAST GEORGIA AT AROUND 30 MPH. THE ATMOSPHERE CONTINUE TO BE VERY UNSTABLE SOUTH OF THE LINE AND THE THREAT OF SEVERE THUNDERSTORMS AND TORNADOES WILL CONTINUE INTO THE EVENING HOURS. TORNADOS CAN AND DO FORM WITH LITTLE WARNING. SKYWARN STORM SPOTTERS SHOULD ACTIVATE CROSS SOUTHEAST GEORGIA. PLEASE RELAY STORM REPORTS TO THE NATIONAL WEATHER SERVICE THROUGH YOUR LOCAL COUNTY EMERGENCY MANAGEMENT AGENCY. JOHNSON
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 1:29 PM EDT | Severe Thunderstorm Warning | JAX | Coffee | 61 min |
| May 8, 1:47 PM EDT | Severe Thunderstorm Warning | JAX | Jeff Davis | 63 min |
| May 8, 1:56 PM EDT | Tornado Warning | JAX | Coffee | 64 min |
| May 8, 2:09 PM EDT | Tornado Warning | JAX | Bacon | 66 min |
| May 8, 2:25 PM EDT | Severe Thunderstorm Warning | JAX | Appling, Wayne | 65 min |
| May 8, 2:30 PM EDT | Tornado Warning | JAX | Ware | 65 min |
| May 8, 2:43 PM EDT | Tornado Warning | JAX | Pierce | 62 min |
| May 8, 2:56 PM EDT | Tornado Warning | JAX | Camden | 64 min |
| May 8, 3:02 PM EDT | Tornado Warning | JAX | Coffee | 63 min |
| May 8, 3:06 PM EDT | Severe Thunderstorm Warning | JAX | Brantley | 64 min |
Nearby
Tornado Warnings in Georgia, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.